Using potent capture drugs carries the inherent risk of human injury. Accidental and intentional exposure to a large variety of capture drugs has been described previously.4,9 These include the alpha-2 agonists medetomidine, detomidine, and xylazine; the opioid agonist etorphine; and the opiate agonist/antagonist butorphanol. Though prevention is the mainstay in avoiding capture-drug related accidents, it is important to establish protocols to deal with potentially lethal exposure. Accidental capture-drug injection is always to be considered an emergency that will require calm, prompt, and organized action. The published protocols available in veterinary literature for dealing with accidental exposure are often conflicting. Whereas the manufacturer of a European etorphine product (Large Animal Immobilon™, C-Vet Veterinary Products, Leyland, Lancashire, UK) advocates the use of the partial antagonist diprenorphine in cases of human exposure in its product information, others point out that it is not suitable for use in humans.2 Only a solid knowledge base can guarantee the principle of “Primum non nocere”—“First, do no harm.” A significant amount of human literature and experience dealing with the pharmacologic effects of standard capture drugs and their antagonists is available.5,8 However, this information has, in many cases, not been incorporated into accidental exposure protocols.
Especially when working in remote locations, the capture team must be completely self-reliant in dealing with possible life-threatening situations that could include cardio-respiratory arrest, CNS depression, respiratory depression, and hypotension. A thorough theoretic understanding and, most importantly, practical experience in cardiopulmonary resuscitation is essential. It is critical that several members of the team are trained in this manner. Similar to the use of antagonists in drug exposure, the published cardiopulmonary resuscitation protocols are often conflicting.1,3 Only recently an international consensus document was published.6
It is important to be aware of the legal implications in administrating medical treatment to accident victims by persons that might not be officially qualified and that laws governing this issue vary by country.7 As a minimum, when working in the field, the following precautions should be adhered to: use capture drugs only with a second, trained person present; respect the potency of the drugs and do not take chances by underestimating a potentially dangerous situation; never work with opioid drugs without having the human antidote and administration protocol in the emergency kit; and limit personnel present when working with the drugs.
1. American Heart Association. Guidelines for cardiopulmonary resuscitation (CPR) and emergency cardiovascular care (ECC). Circulation. 2005;112 (Suppl.):IV 1–IV:211.
2. Australian and New Zealand Council for the Care of Animals in Research and Teaching (ANZCCART). Restraint and handling of captive wildlife. ANZCCART Factsheet News. 1996;1:1–8.
3. European Resuscitation Council. Guidelines for resuscitation. Resuscitation. 2005;67 (Suppl.):S1–S189.
4. Fidelma MR, Tracey JA. Parenteral exposure to detomidine and butorphanol. Clin Tox. 1994;32:465–469.
5. Huupponen R, Karhuvaara S, Anttila M, Vuorilehto L, Scheinin H. Buccal delivery of an alpha-2 adrenergic receptor antagonist, atipamezole, in humans. Clin Pharm Therap. 1995;5:506–511.
6. International Liaison Committee on Resuscitation. International consensus on cardiopulmonary resuscitation and emergency cardiovascular care science with treatment recommendations. Resuscitation. 2005;67:157–341.
7. Morkel P. Prevention and management of capture drug accidents. In: McKenzie AA, ed. The Capture and Care Manual. Wildlife Decision Support and the South African Veterinary Foundation. Pretoria, South Africa. 1993;100–113.
8. Scheinin H, Kallio A, Koulou M, Scheinin M. Pharmacological effects of medetomidine in humans. Acta vet Scand. 1989;85:145–147.
9. Sterken J, Troubleyn J, Gasthuys F, Maes V, Diltoer M, Verborgh C. Intentional overdose of large animal immobilon. Eur J Emerg Med. 2004;11:298–301.